Alert archive / Idaho / Wind Advisories in 2014

Wind Advisory 11, NWS Missoula, MT

February 17, 2014Clearwater County, Idaho County, Idaho

NWS Missoula, MT issued this wind advisory at Feb 17, 2014, 7:54 AM PST for Clearwater County, Idaho County, Idaho. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Feb 17, 2014, 7:54 AM PST (15:54 UTC)
Expired
Feb 17, 2014, 4:00 PM PST
In force
8 hr
Issued by
NWS Missoula, MT

Counties Clearwater County, ID, Idaho County, ID

The radar

The Missoula radar (KMSX), 148 km from the middle of the area, began a volume at 15:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 3.9 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2014-02-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2014-02-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 322 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1378 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
322 m²/s²
0-3 km storm-relative helicity
312 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

398 
WWUS75 KMSO 171554
NPWMSO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
854 AM MST MON FEB 17 2014


IDZ007-180000-
/O.NEW.KMSO.WI.Y.0011.140217T1554Z-140218T0000Z/
OROFINO/GRANGEVILLE REGION-
754 AM PST MON FEB 17 2014

...WIND ADVISORY IN EFFECT UNTIL 4 PM PST THIS AFTERNOON FOR
GRANGEVILLE AND THE CAMAS PRAIRIE...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 4 PM PST THIS AFTERNOON. 

* IMPACTS/TIMING: GUSTY WINDS WILL CONTINUE THROUGH THIS
  AFTERNOON. TRAVEL COULD BE DIFFICULT FOR HIGH PROFILE VEHICLES.

* WINDS: SOUTH 30 TO 35 MPH WITH GUSTS TO 50 MPH.

* LOCATIONS IMPACTED INCLUDE...CAMAS PRAIRIE...GRANGEVILLE AND
  VICINITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
1 follow-up statement
921 
WWUS75 KMSO 172354
NPWMSO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
454 PM MST MON FEB 17 2014

IDZ007-180100-
/O.EXP.KMSO.WI.Y.0011.000000T0000Z-140218T0000Z/
OROFINO/GRANGEVILLE REGION-
354 PM PST MON FEB 17 2014

...WIND ADVISORY WILL EXPIRE AT 4 PM PST THIS AFTERNOON...

THE WIND ADVISORY WILL EXPIRE AT 4 PM PST THIS AFTERNOON. 

* LOCATIONS IMPACTED INCLUDE...CAMAS PRAIRIE...GRANGEVILLE AND 
  VICINITY...GREER GRADE

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this wind advisory went out at Feb 17, 7:29 AM PST, 25 minutes earlier.

Area forecast discussion, Feb 17, 7:29 AM PST, 25 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Missoula MT
829 AM MST Mon Feb 17 2014

.UPDATE...Upgraded the Lower Clark Fork Region to a winter storm
warning, specifically for Lookout Pass.

&&

.DISCUSSION...Very heavy snow has been observed on the camera up
at Lookout Pass. Snowfall rates up to 2 inches per hour are
possible through this afternoon, which will cause dangerous
driving from Haugan to Lookout Pass. Therefore the winter weather
advisory for this area has been upgraded to a winter storm
warning. Across northwest Montana, both mountains and valleys will
continue to receive accumulating snow through the morning. As a
cold front approaches this afternoon, widespread snow showers will
develop and cause periods of reduced visibility due to blowing
snow area wide. Winds could become quite gusty with any showers.
Additional winter weather headlines may be necessary, so please
stay tuned.

&&

.AVIATION...KGPI can expect to see ceilings and visibility
significantly affected by snow starting at around 17/1600z and
continuing through much of today. Showers will be in the vicinity
of KMSO, KSMN and KBTM throughout much of the day with obscured
terrain becoming common across the region today and tonight. Gusty
winds will develop this afternoon at KBTM with a northwesterly
wind shift forecast to occur this evening due to a frontal
passage. Gusts to 30kts can be expected.

&&

.PREV DISCUSSION... /ISSUED 351 AM MST Mon Feb 17 2014/

DISCUSSION...Snow has developed across northern portions of the
Idaho Panhandle and if satellite signatures are to be believed,
likely also across far northwest Montana early this morning.
This precipitation will gradually work its way across the
Northern Rockies today with widespread mountain snowfall expected
to impact travel over area passes, while valley snow is to affect
commerce and transportation throughout northwest Montana. A wide
swath of Winter Weather Advisories are in effect for much of
Montana and Idaho which further detail the potential impacts.
Northwest Montana valleys are likely to be the hardest hit today
and tonight with generally 2 to 5 inches new snow accumulation
by Tuesday morning. Local areas (Yaak, Heron & Plains for example)
may see upwards of 8 inches during this time frame. Meanwhile
Lookout and Marias Passes will be the most significantly affected
passes as periods of heavy snow develop throughout the day,
falling at rates of 1 to 2 inches per hour at times and total
between 10 and 15 inches by Tuesday morning. Poor visibility will
also become an issue later this afternoon and tonight as a strong
cold front pushes through the area and produces some blowing snow
over the higher terrain and passes.

There will likely be a lull in the activity on Tuesday morning
with perhaps even a few breaks in the clouds lasting into Tuesday
afternoon. However this will be short lived as yet another storm
system is set to affect the region Tuesday night into Wednesday
morning. This next storm bears some similarities in trajectory to
the current system but it is also a bit faster to move through
the region and possess significantly less moisture so for right
now is expected to produce far less snowfall. Showery, northwest
flow aloft will be left in its wake with colder air remaining in
place.

The weather pattern is still on track to transition to a cooler,
northwesterly flow for Thursday. The weather system forecast to
pass on Thursday will be cooler with lower snow levels than the
disturbances lately, so snow is possible down to most valley
locations on Thursday.

High pressure will build over the west coast during the end of the
week and through the weekend. The high pressure placement will keep
a northwesterly flow over Idaho and western Montana with on and off
chances for snow through the weekend.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...WINTER WEATHER ADVISORY until 8 PM MST this evening
     Bitterroot/Sapphire Mountains.

     WINTER STORM WARNING until 5 PM MST this afternoon Lower Clark
     Fork Region.

     WINTER WEATHER ADVISORY until 5 PM MST this afternoon
     Flathead/Mission Valleys.

     WINTER WEATHER ADVISORY until 5 PM MST this afternoon West
     Glacier Region.

     WINTER WEATHER ADVISORY until 5 PM MST this afternoon
     Kootenai/Cabinet Region.

     WINTER WEATHER ADVISORY until 5 PM MST this afternoon
     Potomac/Seeley Lake Region.

ID...WINTER WEATHER ADVISORY until 7 PM PST this evening Northern
     Clearwater Mountains...Southern Clearwater Mountains.

&&

Follow us on Facebook and Twitter!
https://www.facebook.com/US.NationalWeatherService.Missoula.gov
https://www.twitter.com/NWSMissoula

Nearby

Wind Advisories in Idaho, 2014Every wind advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.